Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Diet and lipohypertrophy
Apr 19, 2008

Dear Nelson, I have a question regarding reducing lipohypertrophy with diet. I am a 50-year-old man, tested positive for HIV in 1985, started meds (AZT, 3TC and Crixivan) in 1996, switched meds last year (2007) to Lexiva/Norvir/Combivir. I am gluten intolerant, so I stay clear of wheat, oats, barley or rye. Have been battling hyperlipidemia and now take pravastatin, zetia and 6,000 milligrams of fish oil daily. These and a low-fat diet have placed HDL and LDL in normal levels, but triglycerides are still high. I exercise at least three times a week, including cardio (40 minutes cycling) and nautilus exercises (an hour or so) and swimming laps. My doctor diagnosed me with non-alcoholic steato hepatitis earlier this year. I have somewhat advanced lipoatrophy and something of a gut, despite my exercise, etc. I also have developed a buffalo hump and an enlarged neck. I am 5'11" and about 180. If I lose weight, say 30 pounds or so, would I be able to lose the neck and hump? Any advice would be appreciated.

Mark

Response from Mr. Vergel

Dear Mark

You have been exposed to one of the combinations that has been shown to cause more metabolic disorders than most for a long time. Crixivan is well known to cause insulin resistance and AZT is well known to cause lipoatrophy. The two together have synergistic effects on both fat gain and lipoatrophy. I am not sure where you live since that may also be a deciding factor on your options. Lexiva is not known to be the most "lipid friendly" protease inihibitor out there, and you are still taking AZT. Without seeing your genotype test (which you may not have if your viral load was undetectable at the time of switching), it wis difficult to know exactly why your doctor chose to switch you to that combination in 2008, when more metabolic friendly combos are out there (more metabolic friendly combinations can be created with Truvada, Reyataz, Viramune, Isentress, Celsentry, Intelence, and moderately with Invirase)

Unfortunately, even after 12 years of HAART, we have very little data on what happens with visceral fat when people switch, for instance, from Crixivan+Combivir to boosted Reyataz plus Truvada or Viramune plus Truvada. Luckily, we have learned that those who switch from D4T or AZT to Viread or Ziagen have been able to stop lipoatrophy and regain some subcutaneous fat slowly, although not fast enough to see marked differences in 1-3 years.

There are some interesting studies that have looked at using Metformin (an old diabetes drug) to decrease visceral fat that have produciced encouraging results with exercise. Some studies have also shown that Metformin may have a benefitial role in decreasing liver fat, so that is something you may want to investigate. However, Metformin can also increase fat loss under the skin, and if you have lipoatrophy that may be an issue for you.

Some people have found doctors who would perform neck and hump liposuction and write great medical necessity letters to get reimbursement from third party payers including Medicare. You can email me for a list of doctors out there that have experience in this type of procedures at powertx@aol.com, or visit the resource page of my web site facialwasting.org

When it comes to diet and fat gain, we have very limited data from a study at Tufts University that showed that those who consumed higher amounts of soluble fiber (from fruits and vegetables) had a lower incidence of fat gain. It makes sense since soluble fiber tends to improve insulin sensitivity and slow down the fast absorption of sugar into the body. Some people in my pozhealth listserve have used lower carb diets like the South Beach diet or the Sugar Buster diet(there are two books) with good results to shrink their bellies. You may want to read either or both of those two books and see how you would adhere to those diets. Using cardio exercise for 30 minutes 4-5 times a day with a lower simple carb diet should do the trick, but many people are not willing to work that hard or have adherence issues to this kind of life style changes.

I would also keep me eyes open for the upcoming approval (probable but not 100% sure) of the growth hormone precursor product Tesamorelin-TH9507, made by Theratecnologies. This product is adaily injectable that has shown to slowly decrease visceral fat in HIV. We have no data of its use with exercise but I predict that the fat loss would be accelerated that way.

It really concerns me about the amount of work that many of us have to endure just to undo a lot of the metabolic and body changes that some drugs have caused in the past.

Please let me know what you chose to do and what results you get. We are here to help and love to follow up so that others can benefit from your experience.

You may want to read this article to get an overview of where we are after 10 years of lipodystrophy :http://www.thebody.com/content/toparts/art45454.html

You may also want to read this article:http://www.thebody.com/content/treat/art884.html

Good luck

Nelson



Previous
HIV and HYdroxyCut
Next
Imodium and Kaletra

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement